Tennessee, 2012

Hail in Tennessee, May 19, 2012

May 19, 2012 · NWS MRX · 2 events in 1 county or zone

A few thunderstorms developed on the Cumberland Plateau across Southeast Tennessee during the late afternoon hours. Severe convection was limited due to limited atmospheric lift and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few thunderstorms developed on the Cumberland Plateau across Southeast Tennessee during the late afternoon hours. Severe convection was limited due to limited atmospheric lift and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 19, 1:00 PM CST, 30 minutes earlier.

Area forecast discussion, May 19, 1:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SAT MAY 19 2012

.SHORT TERM TONIGHT AND SUNDAY)...
WITH ONLY SLIGHT CHANGES TO THE SYNOPTIC WEATHER PATTERN THROUGH THE
SHORT TERM...A PERSISTENCE FORECAST WILL BE FOLLOWED CLOSELY. THE
RIDGE OVER THE EASTERN GREAT LAKES DOES SLOWLY DRIFT EASTWARD TO NEW
ENGLAND TONIGHT AND SUNDAY...WHILE THE LOW OFF THE CAROLINA COAST
REMAINS NEARLY STATIONARY. THE SLIGHT WEAKENING OF THE MIDLEVEL
RIDGE AND SLIGHTLY GREATER AMOUNT OF LOW LEVEL MOISTURE MAY PRODUCE
BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS TOMORROW...ESPECIALLY
NORTH. STILL...ONLY ISOLATED TO SCATTERED AFTERNOON STORMS ARE
EXPECTED...WITH LARGE HAIL BEING POSSIBLE WITH A STORM OR TWO GIVEN
PLENTIFUL CAPE. TEMPS TONIGHT AND TOMORROW WILL BE CLOSE TO WHAT WE
HAVE SEEN THE PAST SEVERAL DAYS...WITH LOWS IN THE MID 50S TO LOWER
60S AND HIGHS IN THE LOWER TO MID 80S IN MOST SPOTS.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...OVERALL PATTERN FOR THE
EXTENDED WILL SEE SUMMERTIME LIKE CONVECTION...MAINLY OVER HIGHER
TERRAIN AND GENERALLY IN THE LATE AFTERNOON AND POSSIBLY INTO THE
EARLY EVENING MOST DAYS THROUGH THE PERIOD.  HOWEVER...THE MAIN
SYSTEM WILL BE A COLD FRONT MOVING THROUGH AND WILL BRING IN MORE
WIDESPREAD CONVECTION MONDAY INTO TUESDAY.  THIS WILL PROVIDE US
WITH OUR BEST CHANCE OF SHOWERS AN THUNDERSTORMS WITH SCATTERED
COVERAGE.  AS FOR TEMPERATURES...WILL REMAIN WARM THROUGH THE PERIOD
AND STAYED CL0SE TO GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  61  86  61  86  62 /  20  20  10  30  50
KNOXVILLE AIRPORT, TN    60  85  59  84  60 /  10  10  10  30  50
OAK RIDGE, TN            59  85  59  84  60 /  20  10  10  30  50
TRI CITIES AIRPORT, TN   55  83  54  82  56 /  10  10  10  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/MJB
Hazardous weather outlook, May 19, 1:14 AM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 AM EDT SAT MAY 19 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
314 AM EDT SAT MAY 19 2012 /214 AM CDT SAT MAY 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON INTO EARLY EVENING...MAINLY ACROSS THE CENTRAL AND
SOUTHERN PARTS OF THE AREA. A FEW STORMS MAY BECOME STRONG TO
SEVERE...WITH THE THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN
REGION ON SUNDAY...WITH ISOLATED THUNDERSTORMS DEVELOPING DURING
THE AFTERNOON AND EVENING HOURS...AROUND THE HIGHER ELEVATIONS.
BY MONDAY...MOISTURE GRADUALLY INCREASES LEADING TO A SLIGHTLY
BETTER CHANCE FOR A THUNDERSTORM ACROSS THE ENTIRE REGION. A FEW
STORMS MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL EACH DAY.

A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY LATER
MONDAY NIGHT INTO TUESDAY...BRINGING AN EVEN BETTER COVERAGE OF
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG TO
SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. WEDNESDAY AND THURSDAY...AN UPPER LEVEL
TROUGH WILL LINGER IN THE VICINITY OF THE SOUTHERN APPALACHIANS
LEADING TO THE POSSIBILITY OF ISOLATED SEVERE CONVECTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY NIGHT THROUGH TUESDAY
WITH MORE ORGANIZED CONVECTION EXPECTED DUE TO THE EXPECTED PASSAGE
OF THE PREVIOUSLY MENTIONED FRONTAL BOUNDARY.

In the hours before

Special weather statement, May 19, 1:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT SAT MAY 19 2012

TNZ081-082-192015-
BLEDSOE TN-SEQUATCHIE TN-
226 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND SEQUATCHIE COUNTIES
UNTIL 315 PM CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIKEVILLE...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...BRAYTON...
OLD CUMBERLAND...PALIO AND CAGLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DGS

The radar

The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bledsoe

When
May 19, 1:30 PM CST
Where
Bledsoe County, 0.89 mi NW of Lees Station
Measured
1 in hail
Reported by
State Official
Coordinates
35.560, -85.260

Quarter sized hail was reported five miles southwest of Pikeville.

Hail, Bledsoe

When
May 19, 2:10 PM CST
Where
Bledsoe County, 1.12 mi E of Hitchcox
Measured
1 in hail
Reported by
State Official
Coordinates
35.570, -85.400

Quarter sized hail was reported two miles northwest of Old Cumberland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380849, 380850.